Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 13, NWS Billings, MT

October 24, 2017Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Oct 24, 2017, 2:46 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Oct 25, 2017, 12:00 AM MDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 2:46 AM MDT (08:46 UTC)
In effect from
Oct 25, 2017, 12:00 AM MDT
Expired
Oct 25, 2017, 8:53 PM MDT
In force
21 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS75 KBYZ 240846
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
246 AM MDT Tue Oct 24 2017

MTZ065-066-250900-
/O.NEW.KBYZ.WI.Y.0013.171025T0600Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
246 AM MDT Tue Oct 24 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
WEDNESDAY NIGHT...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from Midnight tonight to Midnight
MDT Wednesday Night. 

* IMPACTS...Dangerous crosswinds on Interstate 90 from Livingston
  to Springdale, and on rural roads near Nye.

* TIMING...Late tonight through Wednesday evening. Highest gusts
  expected during the day Wednesday.

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for 
high profile vehicles. Secure any loose items that may be
displaced by the wind.

&&

$$

MTZ028-041-063-250900-
/O.CON.KBYZ.HW.A.0004.171025T1800Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
246 AM MDT Tue Oct 24 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* IMPACTS...Dangerous crosswinds possible on Highway 191 from Big
  Timber to Harlowton and Judith Gap. Loose objects blown around
  could cause damage. Tree and power line damage is possible.

* TIMING...Wednesday afternoon through Wednesday night.

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution or consider an alternate route.

&&

$$

http://weather.gov/Billings
5 follow-up statements
579 
WWUS75 KBYZ 241615
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1015 AM MDT Tue Oct 24 2017

MTZ065-066-251615-
/O.CON.KBYZ.WI.Y.0013.171025T0600Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1015 AM MDT Tue Oct 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT WEDNESDAY NIGHT...

* IMPACTS...Dangerous crosswinds on Interstate 90 from 
  Livingston to Springdale, and on rural roads near Nye. 

* TIMING...Late tonight through Wednesday evening. Highest gusts 
  expected during the day Wednesday. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Secure any loose items that may be
displaced by the wind.

&&

$$

MTZ028-041-063-251615-
/O.CON.KBYZ.HW.A.0004.171025T1800Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
1015 AM MDT Tue Oct 24 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* IMPACTS...Dangerous crosswinds possible on Highway 191 from 
  Big Timber to Harlowton and Judith Gap. Loose objects blown 
  around could cause damage. Tree and power line damage is 
  possible. 

* TIMING...Wednesday afternoon through Wednesday night.

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution or consider an alternate route.

&&

$$

http://weather.gov/Billings
164 
WWUS75 KBYZ 242117
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
317 PM MDT Tue Oct 24 2017

MTZ028-041-063-252200-
/O.UPG.KBYZ.HW.A.0004.171025T1800Z-171026T1200Z/
/O.NEW.KBYZ.HW.W.0004.171025T1600Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
317 PM MDT Tue Oct 24 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 6 AM MDT
THURSDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 10 AM Wednesday to 6 AM MDT
Thursday. 

* IMPACTS...Dangerous crosswinds possible on Highway 191 from Big
  Timber to Harlowton and Judith Gap. Loose objects blown around 
  could cause damage. Tree and power line damage is possible. 

* TIMING...Wednesday and Wednesday night.

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution or consider an alternate route

&&

$$

MTZ065-066-252200-
/O.CON.KBYZ.WI.Y.0013.171025T0600Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
317 PM MDT Tue Oct 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT WEDNESDAY NIGHT...

* IMPACTS...Dangerous crosswinds on Interstate 90 from 
  Livingston to Springdale, and on rural roads near Nye. 

* TIMING...Late tonight through Wednesday evening. Highest gusts 
  expected during the day Wednesday. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Secure any loose items that may be
displaced by the wind.

&&

$$

http://weather.gov/Billings
369 
WWUS75 KBYZ 250915
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
315 AM MDT Wed Oct 25 2017

MTZ028-041-063-260915-
/O.CON.KBYZ.HW.W.0004.171025T1600Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
315 AM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 AM MDT THURSDAY...

* IMPACTS...Dangerous crosswinds possible on Highway 191 from Big
  Timber to Harlowton and Judith Gap. Loose objects blown around 
  could cause damage. Tree and power line damage is possible. 

* TIMING...Today and tonight.

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use caution
or consider an alternate route.

&&

$$

MTZ065-066-260600-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
315 AM MDT Wed Oct 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS...Dangerous crosswinds on Interstate 90 from Livingston
  to Springdale, and on rural roads near Nye. 

* TIMING...Today through this evening. Highest gusts expected
  during the day. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Secure any loose items that may be displaced by
the wind.

&&

$$

http://weather.gov/Billings
442 
WWUS75 KBYZ 252129
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
329 PM MDT Wed Oct 25 2017

MTZ028-041-063-261200-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
329 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY...

* Observations: Wind gusts of 55 to 65 mph have occurred in the 
  area this afternoon.

* IMPACTS...Dangerous crosswinds on Highway 191 from Big Timber 
  to Harlowton and Judith Gap. Loose objects blown around could 
  cause damage. Tree and power line damage is possible. 

* TIMING...Through tonight.

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution or consider an alternate route.

&&

$$

MTZ065-066-260600-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
329 PM MDT Wed Oct 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* Observations: Wind gusts of 55 to 65 mph have occurred from
  Livingston to Nye.

* IMPACTS...Dangerous crosswinds on Interstate 90 from 
  Livingston to Springdale, and on rural roads near Nye. 

* TIMING...Through this evening. Highest gusts expected through
  early evening.

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Secure any loose items that may be displaced by
the wind.

&&

$$

http://weather.gov/Billings
491 
WWUS75 KBYZ 260253
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
853 PM MDT Wed Oct 25 2017

MTZ065-066-260400-
/O.CAN.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
853 PM MDT Wed Oct 25 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

While winds gusting up to 50 mph will still be possible through
the remainder of the evening, the strongest winds have ended.

$$

MTZ028-041-063-261200-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
853 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY...

* Observations: Wind gusts of 55 to 65 mph occurred in the area 
  this afternoon. 

* IMPACTS...Dangerous crosswinds on Highway 191 from Big Timber 
  to Harlowton and Judith Gap. Loose objects blown around could 
  cause damage. Tree and power line damage is possible. 

* TIMING...Through tonight.

* WINDS...Northwest to north gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution or consider an alternate route.

&&

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 23, 8:35 PM MDT, 6 hours 11 minutes earlier.

Area forecast discussion, Oct 23, 8:35 PM MDT, 6 hours 11 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
835 PM MDT Mon Oct 23 2017

.UPDATE...
No significant changes this evening, just tweaked the winds a bit.
Will turn out to be a bit of a chilly night as winds continue to
slacken allowing temps to fall. BT

&&

.SHORT TERM...valid for Tue and Wed...

Stiff northwest flow over the state this afternoon. This combined
with mixing was creating wind gusts to 45 mph over the east, with
30-40 mph winds over western and central zones. Winds will relax
this evening as the gradient weakens, and the strongest mid level
winds shift east.

Heights build tonight and Tuesday and this allows for warmer
temperatures. Winds will be much weaker, but still expecting some
afternoon mixing for breezes. A strong shortwave will drop down
into the northern Rockies/Plains Wednesday afternoon and evening.
This will drive a strong cold front through. This front will have
2+mb an hour surface pressure rises behind it as it moves through.
850mb winds ahead of the front increase to around 40kts.
Afternoon temperatures rise to the lower to mid 70s and humidities
will fall into the teens. All of this point to a critical fire
weather day. Will issue a Fire Weather Watch for Wednesday
afternoon and night.

Expect wind gusts of 40 mph ahead of the front, and 45 to 55 mph
behind it. Winds could be even stronger from Big Timber to
Harlowton to Judith Gap, where mid level winds and gradient were
favorable. Will issue a High Wind Watch for these locations for
Wednesday afternoon and night. May need a highlight for Livingston
and Nye ahead of the front, but this appears to be in the
Advisory category, so will hold off on a High Wind Watch for that
area at this time. TWH

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Made relatively minor changes to the extended forecast period,
with mainly dry conditions prevailing through the bulk of the
period.

The extended period begins with weather system completing passage
through the region Thursday morning and early afternoon. The
system looks a little later than previously advertised, so POPs
expanded coverage area some, generally slowing exit of the system
out of the region. Expect to see mixed precip across the
region Thursday morning, but little snow accumulation other that
area mountains. An inch or two is possible in high terrain and
foothills regions, including Red Lodge and Story.Strong and gusty
winds will continue behind the front Thursday morning, but should
taper off through the afternoon as the system shifts out of the
area.

Dry northerly flow prevail over the region through Sunday on the
front side of a high amplitude ridge. Temperatures will warm up
again into the 60s on Saturday and Sunday.

Models diverge drastically to end the period. ECMWF continues with
dry northerly flow, while GFS favors fairly strong backdoor cold
front dropping into the area Monday morning. Have trended grids
toward the wetter GFS at this time, with scattered POPs across the
region. Timing of the front at this time points to highs being
reached by late morning, but should see a significant cool off
from the previous couple of days. AAG

&&

.AVIATION...

W to NW surface winds will continue to decrease this evening and
overnight for most locations with some passing high clouds
overhead. Winds will increase along the western foothills and at
KLVM late tonight with wind speeds up to 30 kt possible by
daybreak. VFR will prevail through the period. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 035/067 046/073 037/046 028/056 039/065 043/064 037/055
    00/U    00/N    42/W    00/B    00/U    00/U    13/W
LVM 035/067 047/071 033/046 026/058 037/067 040/064 035/055
    00/N    00/N    52/W    00/U    00/U    00/U    12/W
HDN 030/069 038/076 035/047 025/056 032/066 037/065 034/057
    00/U    00/N    42/W    00/B    00/U    00/U    13/W
MLS 031/063 040/073 034/043 021/049 030/060 036/062 033/053
    00/U    00/N    22/J    00/B    01/B    00/U    12/W
4BQ 031/062 039/076 035/043 021/048 031/060 037/063 033/053
    00/U    00/N    23/W    00/B    01/B    00/U    12/W
BHK 029/059 038/070 034/038 020/044 027/055 033/058 032/050
    00/U    00/N    23/W    00/B    01/B    11/U    12/W
SHR 029/065 036/076 034/041 020/051 030/063 035/065 031/055
    00/U    00/U    53/W    00/B    00/U    01/U    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Wednesday afternoon through
      late Wednesday night FOR ZONES 28-41-63.
     Fire Weather Watch in effect from Wednesday morning through
      Wednesday evening FOR ZONE 117.
     Fire Weather Watch in effect from Wednesday afternoon through
      late Wednesday night FOR ZONES 124>133.
WY...Fire Weather Watch in effect from Wednesday afternoon through
      late Wednesday night FOR ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Oct 23, 3:34 PM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
334 PM MDT Mon Oct 23 2017

MTZ028>042-056>058-063>068-WYZ098-099-242200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
334 PM MDT Mon Oct 23 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Elevated fire weather concerns and high wind concerns by
  a strong Canadian cold front.

* WHERE...The entire area.

* WHEN...Wednesday afternoon and Wednesday night.

* ADDITIONAL DETAILS...Wednesday will be warm, dry and windy.
  Expect temps in the 70s, humidity in the teens, and increasing
  west winds. Gusts of 50 to 60 mph are possible from Livingston
  and Nye, to Big Timber and Harlowton, with gusts of 30 to 50 mph
  further east. A strong cold front will bring a shift to gusty
  northwest winds by Wednesday evening. Some snow showers are
  possible late Wednesday night into early Thursday, with minor
  accumulations possible, mainly along the southern foothills.

* ADDITIONAL HAZARD CONCERNS...Travel will be impacted by gusty
  cross winds Wednesday into Wednesday night. Some slick roads are
  possible along the foothills Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:01 PM MDTRed Flag WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 9 more36 hr
Oct 24, 3:17 PM MDTHigh Wind WarningBYZGolden Valley, Wheatland38 hr

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.